• question-icon

    Does intake of Atenolol help in treating atrial fibrillation?

default
Posted on Fri, 27 May 2016 in Hypertension and Heart Disease
Question: I'm 82 yrs old and am under the care of a Cardiologist. I'm on 25mg of Atenolol and have been for 20 yrs for mild HBP. I'm also AFIB. I had an afib event on 3/9/16 and was hospitalized. My BP is 95/47/80 this mrning and it's been running low since I left the hospital on the 11th. But not this low. Mostly under 130 on the systolic side. What should I do?
Pat M.
doctor
Answered by Dr. Meriton Siqeca 32 minutes later
Brief Answer:
Not dramatically low blood pressure; atenolol should be continued

Detailed Answer:
Greetings, Sir! Welcome to HCM and thank you for your question. I understand your concern.

Well, a beta-blocker such as atenolol is certainly very helpful to aim to treat both hypertension and sparks of episodes with atrial fibrillation (in means of preventing them from happening). My opinion is that such a low dose of atenolol cannot cause such fluctuations in the blood pressure figures (from under 130 to 97 mmHg). However, if this is concerning to you, atenolol may be discontinued, but it should be replaced with a drug that prevents or controls the atrial fibrillation, such as digoxin. I recommend you to discuss with your cardiologist, about this alternative. I would also like to add that blood pressure figures, both on the low or on the high side, may be found during various times within a day, since blood pressure is a parameter that can phyiologically fluctuate under various normal factor changes within the body. Therefore, I would recommend you to measure it least 6-8 times a day, in different periods, and see if there are changes or it really stays on the lower side.

I hope my answer is helpful to you. I am happy to help, if you have follow-up question(s) regarding the subject.

Best regards,
Dr. Meriton
Above answer was peer-reviewed by : Dr. Deepak
doctor
Answered by
Dr.
Dr. Meriton Siqeca

Cardiologist

Practicing since :2009

Answered : 773 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Digoxin

doctor1 MD

Patient age 43yr height 173Cms weight 72. During treatment of breathless,HTN& erecitle disfunction &Left Ventriclar dysfunction &LVEF 20% detected....

doctor1 MD

My mom has spinal stenosis and mitro valve prolapse. She is picking up fluid her stomach and can t sleep at night because she gets sharp muscle...

doctor1 MD

18 months ago my husband had an AICD implanted. He was already on Cored and Lasix. He was shown to have a few episodes of afib. Now after the...

doctor1 MD

I had triple bypass surgrey in Oct 2008. Am extremely exhausted and tired. Very frustrated....this are the drugs I am taking. Had doctors...

doctor1 MD

My mother is 74 y/o with afib., which she was diagnosed with about 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later...

doctor1 MD

Hello. My husband started having flushing , tingling , skin reddening and itchy arms about half an hour after taking 1000 MG of Niacin on an empty...

doctor1 MD

My 92 year old mother ingests a lot of potatoes, bananas, orange-juice, "no-salt", ie potassium-rich nourishments. She was put on spironolactone...

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Meriton Siqeca
  • Q - What causes rapid heart rate in a healthy adult?

  • Q - What causes sudden fluctuations in BP levels?

  • Q - Suggest treatment for heart palpitations and severe anxiety

  • Q - Suggest treatment for low heart rate and high thyroid levels

  • Q - What causes stabbing left-sided chest pain, dizziness and throbbing...

  • Q - What causes weight gain while on Verapamil for atrial fibrillation?

  • Q - What does high heart rate and abnormal WBC count indicate?

  • Q - Is it safe to stop taking Losartan due to low BP?

  • Q - What causes increased pulse rate after discontinuing Atenolol?

  • Q - What causes hearing pulse and heart sounds?

backtotop2